Do COPD suffers get a lot of headaches?

Just recently I am getting an awful lot of headaches. It always seems to be in the early afternoon. At the moment though I cannot seem to get my breathing sorted. I have just finished a course of steroids and have my inhalers but can't seem to be able to take a 'deep' breath. I work part time and by the afternoon, my head is pounding, I feel dizzy and my vision isn't too clear either and my chest feels quite tight. I am not even sure if this is anything to do with COPD but I am fed up of going to the Dr just to be either given steroids and tried with yet another inhaler. Does anyone else have symptoms like this?

9 Replies

oldestnewest
  • Headaches and feeling dizzy can occur as a consequence of not enough oxygen to the brain or, when the oxygen that finally gets there is not of good quality.

    I was recently diagnosed as a CO2 retainer (all part of COPD apparently) and when my CO2 levels were high I got the symptoms you describe.

    How often does your doctor/respiratory nurse check your oxygen levels? It may be a good idea to go back to the doctor and explain your symptoms to him and ASK him to check your oxygen saturation levels.

    I hope you manage to get it sorted as I can image how this is making you feel, not good when you have a job to do.

    All the best Lelann :)

  • I don't know how long you have been on medication, but if it is recent, it could be that. For tthe first 3 weeks I was on Spiriva I had awful headaches. My GP, and some people on here, suaggested I try to stick it out. I did and they went.

    That may not be what is happening with you though, if you are not new to mediaction.

    Lynne x

  • I think you do need to go back to the docs Lelann with some of the symptoms you describe it sounds like the chest infection is not sorted and you need further medication to keep on top of it. Also as elian says the headaches can be a symptom of low blood oxygen, or it could be a symptom of the infection you have. Try to get back to docs asap, and ask about getting a sputum sample done, also blood pressure checks, pulse, lungs listened to etc.

    Hope you get some results real soon. Meantime does taking paracetamol help ease the headache? Be sure to let the doc know all your current symptoms, get a telephone appointment soonest if you can't see the doc soonest.

    Take good care and hope you are soon feeling better.

  • I have to agree with elian though that not enough oxygen or too much carbon dioxide can cause headaches, as can some inhalers (Onbrez for one). You could ask about a referral to a respiratory consultant - more knowledgable than GPs and may be able to suggest other medication which would help.

  • are you taking steroids ?

    headaches is one of the side effects - i get them quite badly for the first couple of days with prednisilone.

  • I did when i first went on my medication and when i was a lot more breathless..Seems ok now.. Think i wasnt drinking enough water as well..now i drink a pint straight out..seems rare i get 1 unless am tired or dehydrated..

  • Drink plenty of water and if your are on oxygen get your c02 levels checked ,you may need less

  • Hi Lelan,

    I used to get similar effect to you on my way home from work , i had a sitting down job so was ok at work . I had to stop several times on my way to the bus stop ( only a few hundred yards away ) and i used to get a pounding in my head and ears , i thought for months that there was a pile driver operating nearby and said to a colleague that they were taking a long time to dig the hole so it must be huge only to find it was only in my ears . Lack of oxygen was making my heart beat too fast and echoing in my ears , also the tightness in my chest and headache . I would definately get checked out at GP , do drink plenty of water , and rest enough , also fresh air xx , do you see a specialist ??? take care xx . xxxx Dinny xxxx

  • Hi

    I used to suffer badly from headaches and blurred vision especially after any sort of exercise - even just walking or swimming. I no longer suffer and I put it down to the fact the respiratory physio i went to see made me adapt and change my breathing so I no longer retained C02 - think it was due to overbreathing (too shallow and fast). I now breathe slower and use more of my lower lung - and i can actually do more!

    Good luck - I hope you find some respite from them as they are not nice at all.

    marie x

You may also like...